Alert archive / Missouri / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 4, NWS Kansas City, MO

March 12, 2024Johnson County, Lafayette County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Mar 12, 2024, 7:21 PM CDT for Johnson County, Lafayette County, Missouri. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 12, 2024, 7:21 PM CDT (00:21 UTC)
Expired
Mar 12, 2024, 7:45 PM CDT
In force
24 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Johnson County, MO, Lafayette County, MO

The radar

The Pleasant Hill radar (KEAX), 40 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 12, 7:33 PM CDTHAIL 1.254 Ese Odessa, MOmPING report of half dollar size hail east of Odessa. Time confirmed by radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2024-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2024-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
460 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
2074 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

235 
WUUS53 KEAX 130021
SVREAX
MOC101-107-130045-
/O.NEW.KEAX.SV.W.0004.240313T0021Z-240313T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
721 PM CDT Tue Mar 12 2024

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southwestern Lafayette County in west central Missouri...
  North central Johnson County in west central Missouri...

* Until 745 PM CDT.

* At 720 PM CDT, a severe thunderstorm was located near Odessa,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Odessa, Higginsville, Mayview, Lake Lafayette, Aullville, and
  Fayetteville.

This includes Interstate 70 in Missouri between mile markers 37 and
53.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3887 9397 3905 9397 3911 9366 3888 9366
TIME...MOT...LOC 0020Z 249DEG 20KT 3895 9394 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 2:53 PM CDT, 4 hours 28 minutes earlier. Its key messages:

  • 20 to 50% chance for thunderstorms tonight. Marginal (5 to 10%) Risk of a severe storm tonight. Quarter size hail and 60 mph winds are the greatest concern if a robust updraft can get going.
  • 60 to 80% chance for thunderstorms late Wednesday afternoon and Evening. There is a Slight (10 to 15%) Risk of a few severe storms. Large hail, damaging winds and a tornado or two are possible with this activity.
  • 30 to 60% chance for thunderstorms Thursday afternoon and Evening. There is a Slight (10 to 15%) Risk of a few severe storms. Large hail and damaging winds are possible with this activity.
Area forecast discussion, Mar 12, 2:53 PM CDT, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
253 PM CDT Tue Mar 12 2024

.KEY MESSAGES...

- 20 to 50% chance for thunderstorms tonight. Marginal (5 to
  10%) Risk of a severe storm tonight. Quarter size hail and 60
  mph winds are the greatest concern if a robust updraft can get
  going.

- 60 to 80% chance for thunderstorms late Wednesday afternoon
  and Evening. There is a Slight (10 to 15%) Risk of a few
  severe storms. Large hail, damaging winds and a tornado or
  two are possible with this activity.

- 30 to 60% chance for thunderstorms Thursday afternoon and
  Evening. There is a Slight (10 to 15%) Risk of a few severe
  storms. Large hail and damaging winds are possible with this
  activity.

&&

.DISCUSSION...
Issued at 241 PM CDT Tue Mar 12 2024

Water vapor imagery shows a well defined shortwave trough quickly
moving through Kansas early this afternoon. At the surface, moisture
is currently very limited with dewpoints in the low to mid 40s as of
18Z. 50+ dewpoints were beginning to move in southeastern KS and
become more prevalent across eastern OK. That airmass will continue
to advect northward into the forecast area this afternoon, ahead of
the shortwave trough. With the shortwave moving quickly across
Kansas, the forcing associated with it, and it's associated surface
low and boundaries, will lead to isolated to scattered convection
east the KC area around 00Z this evening. This convection then
quickly moves east and may be east of the forecast area by 06-07Z
tonight. With moisture slow to build north, instability will be
limited. But we should still be able to see 500-1000 J/kg of MUCAPE
within an environment of 30-35 KTs of deep-layer shear, though most
of that is in the bottom half of that layer. Given this, storms may
exhibit shallow rotation/ supercell structures, before becoming more
multicellular or even become a line as they move eastward. Steep mid-
level lapse rates will help support a marginal severe hail threat.

The better setup for severe storms will be late Wednesday
afternoon into the overnight hours. A warm front will lift
northward into the area with deeper moisture building into the
area as a result. This deeper moisture, with surface dewpoints
in the upper 50s to near 60 degrees, will result in a more
unstable atmosphere Wednesday afternoon. MLCAPE values around
1000 to 1500 J/kg are expected by Wednesday afternoon. In the
upper levels, a strong jet will be nosing into the area and the
forecast area may be in the left front quadrant of that jet,
with diffluent flow above the unstable airmass. Additionally,
stronger flow aloft will lead to stronger deep-layer shear and
we may see 45-50kts of 0-6km shear by 00Z. Given the parameters,
there is potential for supercells and with steep lapse rates
aloft, there may be large hail with the strongest storms.
Damaging winds and a tornado or two are also possible with these
storms. The most widespread activity will be in the vicinity of
the warm front as it is lifting northward. For storms that are
north of the warm front, the weak instability present is mainly
elevated so the threat of severe storms is lower. Instability
rapidly increases along and south of the warm front, leading to
greater coverage and severe potential. South of the warm front,
well into the warm sector, warm air aloft will inhibit
convection, limiting coverage. But if a storm can develop and/or
maintain itself in the arm sector, there would be greater
potential for it to be severe given the stronger instability.
This activity will lift northward throughout the evening and
overnight hours as the warm front lifts north, mainly affecting
northern MO as a result.

The last round of storms will affect the area Thursday afternoon and
evening. A mid-level shortwave trough will eject eastward from the
main trough digging into the Southwest. This wave will help push a
cold front through the area Thursday afternoon and evening. CAPE and
shear parameters will be supportive of strong to severe
thunderstorms, including the potential for supercells. The best
potential for strong to severe storms also continues to look east of
the KC area, and mainly for the eastern half of the forecast area
from Thursday afternoon through the evening hours. Veered low level
flow and nearly unidirectional flow aloft may limit the potential
for tornadoes. But relatively steep lapse rates aloft, combined with
the strong instability and shear will be supportive of large hail.
Steep low-level lapse rates with dry air aloft will also result in
higher downdraft CAPE, which support potential for damaging winds.

Cooler air will move into the area for the weekend with temperatures
really just closer to normal for this time of year. A strong trough
will dive into the eastern US Sunday into Monday. This will push a
reinforcing bout of colder air into the region. So for outdoor
festivities on Monday, temperatures will be the coolest of the
entire forecast, with highs in the middle to upper 40s.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1203 PM CDT Tue Mar 12 2024

VFR conditions are expected (>90%) through the forecast. Winds
will be from the SSW around 20kts with gusts to around 30kts
this afternoon/ early this evening. Winds diminish overnight and
become more southerly. The best chance for storms looks to be
east of the terminals later this afternoon into the overnight
hours. So don't even have a mention at this point for any
precipitation chances.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...CDB
AVIATION...CDB
Hazardous weather outlook, Mar 12, 4:12 AM CDT, 15 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
412 AM CDT Tue Mar 12 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-130915-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
412 AM CDT Tue Mar 12 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Rain showers and thunderstorms are possible late this evening. A few
 strong to isolated severe storms are possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 There is a slight risk for severe storms across portions of the area
 Wednesday and Thursday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Mar 12, 6:30 PM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
630 PM CDT Tue Mar 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     Hail             2 E Greenwood           38.86N 94.31W
03/12/2024  M1.75 inch       Jackson            MO   Broadcast Media

            Photos showing golf ball sized hail in
            Greenwood area.

&&

BMW
Local storm report, Mar 12, 6:32 PM CDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
632 PM CDT Tue Mar 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     Hail             3 E Lee's Summit        38.92N 94.32W
03/12/2024  M1.00 inch       Jackson            MO   NWS Employee

            Quarter sized hail on the east side of Lees
            Summit.

&&

BMW
Local storm report, Mar 12, 6:46 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
646 PM CDT Tue Mar 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Hail             3 E Lee's Summit        38.90N 94.32W
03/12/2024  M1.50 inch       Jackson            MO   NWS Employee

            Ping pong ball hail near US Highway 50 and
            Blackwell Road in eastern Lees Summit.

&&

BMW
Local storm report, Mar 12, 6:47 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
647 PM CDT Tue Mar 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     Hail             Lone Jack               38.87N 94.17W
03/12/2024  M1.00 inch       Jackson            MO   NWS Employee

            Quarter sized hail in Lone Jack.

&&

BMW
Local storm report, Mar 12, 6:56 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
656 PM CDT Tue Mar 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     Hail             1 NE Lone Jack          38.88N 94.16W
03/12/2024  E1.50 inch       Jackson            MO   Public

            Social media photo of what appears to be
            ping pong ball sized hail in Lone Jack.

&&

BMW
Local storm report, Mar 12, 7:20 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
720 PM CDT Tue Mar 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     Hail             1 E Lake Lafayette      38.95N 93.96W
03/12/2024  E1.00 inch       Lafayette          MO   Public

            Public reported between nickel and quarter
            size hail.

&&

jtk

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 7:31 PM CDTSevere Thunderstorm WarningEAXJackson, Johnson, Lafayette29 min
Mar 12, 7:39 PM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Clay, Clinton, Livingston, Ray36 min
Mar 12, 8:16 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette, Pettis, Saline29 min
Mar 12, 8:18 PM CDTSevere Thunderstorm WarningEAXJackson, Lafayette, Ray27 min
Mar 12, 8:19 PM CDTSevere Thunderstorm WarningEAXCaldwell, Clay, Ray26 min
Mar 12, 8:31 PM CDTSevere Thunderstorm WarningEAXPettis, Saline29 min
Mar 12, 8:42 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXCarroll, Clay, Jackson, Lafayette, Ray63 min
Mar 12, 8:47 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Cooper, Howard, Johnson, Lafayette and 2 more58 min
Mar 12, 9:07 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry, Johnson53 min
Mar 12, 9:31 PM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Clinton, Ray44 min
Mar 12, 9:39 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXCooper, Johnson, Lafayette, Pettis, Saline51 min
Mar 12, 9:42 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXCarroll, Lafayette, Ray48 min
Mar 12, 9:48 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Pettis57 min
Mar 12, 10:00 PM CDTAreal Flood AdvisoryEAXCooper, Howard, Johnson, Lafayette, Pettis, Saline6 hr
Mar 12, 10:25 PM CDTSevere Thunderstorm WarningEAXCarroll, Lafayette, Ray38 min
Mar 12, 10:35 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette, Pettis, Saline40 min
Mar 12, 10:42 PM CDTSevere Thunderstorm WarningEAXJohnson, Pettis48 min
Mar 12, 11:13 PM CDTSevere Thunderstorm WarningEAXPettis47 min
Mar 12, 11:32 PM CDTSpecial Weather StatementEAXCaldwell13 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.